Ohio, 2020Winter Storm and Winter Weather in Ohio, December 24 to 25, 2020
December 24 to 25, 2020 · NWS PBZ · 8 events in 8 counties and zones
A strong low pressure system brought rain transitioning to snow into the region December 24-25th. The deep and pivoting trough maintained the resident time of the precipitation and supported robust snowfall rates.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought rain transitioning to snow into the region December 24-25th. The deep and pivoting trough maintained the resident time of the precipitation and supported robust snowfall rates. Snow accumulation by 7 AM on December 25th provided an official white Christmas across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 24, 1:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 24, 1:15 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
115 PM EST Thu Dec 24 2020
.SYNOPSIS...
Strong low pressure will bring rain today, followed by several inches
of accumulating snow this evening through the overnight. Very cold
conditions are then expected for Christmas day before a slight warm-
up this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Quite the gloomy day is underway across the Upper Ohio Valley and
Allegheny Mountains. A deep and mature low pressure system has now
moved into southern Ontario in tandem with an amplifying deep trough
across the greater Mississippi Valley. The attendant cold front to
that low pressure system now stretches southward across the Great
Lakes into and bisecting the state of Ohio (as of 1130 AM). Rain
currently overspreads much of the eastern CONUS ahead of the trough
in an area of robust warmth and moisture transport in the warm
conveyor belt section of the system.
The surface cold front is currently moving quickly across Ohio and
will begin to undercut the existing precipitation across the eastern
side of the state over the next few hours. Model soundings indicate
that the lowest ~2,000 feet of the cold front will surge eastward
well ahead of the mid-level section of the boundary. This will
result in surface temps reaching freezing or near-freezing before
the air between 2500 and 4500 feet drops below the 0 isotherm. Have
updated the latest forecast package to reflect this and include a
quick sleet and freezing rain mix. The transition period should be
no longer than an hour at most before snowfall begins.
By late this afternoon, the upper-level trough will "close-off" as
it deepens, effectively slowing the progression of the cold front as
it moves east. Additionally, with the front bisecting Appalachia,
another surface wave will deepen along the boundary (cyclogenesis)
as it propagates northward, placing the Upper Ohio Valley in an area
of strong mesoscale forcing in addition to the upper-level ascent
from being in the right-entrance region of an anti-cyclonically
curved ~170kt jet streak. All this will result in the precip shield
blossoming again in the late afternoon and evening hours post-fropa.
By 7pm, p-type will be largely snow west of I-79, with the
transition zone to the east. Snow rates will be highest in the 2-4
hour period immediately after the transition to snow, with rates as
high as 1-2 inches per hour possible. By 10pm, just about the entire
forecast area should be receiving snowfall.
Confidence in warning criteria (>= 6" in 12 hours, or 8 in 24) has
increased across portions of eastern Ohio, the far northern WV
Panhandle, and northwest PA. Ensemble spread is still quite large
(almost absurdly large given this event is a few hours away), but
with enough clustering in the 6-9 inch range and ensemble means
around 8 inches, have went ahead and upgraded the Winter Weather
Advisory into a Winter Storm Warning for several counties,
essentially stretching from New Philadelphia OH to Mercer PA.
The longer transition time to snow across PA and northern WV will
result in slightly lower snow totals as a sizable portion of the
precip may go to freezing rain and then sleet. The forecast is still
on track for a very White Christmas for Pittsburgh and the other
advisory locations as snow totals should be in the 2-5 inch range by
dawn Friday.
Christmas morning will be cold, windy, and white (just like the
movies!) as the new surface low ejects towards Quebec, with the
upper-level parent parked right across the Ohio Valley. Very cold
(850mb temps around -15C) NW/WNW flow in the low- and mid-levels
will keep scattered snow showers around through much of the day,
though flow orientation isn't quite ideal for Lake-effhanced shower
activity. Westerly near-surface winds will bring in drier air that
sublimates some of the dendrites before they reach the ground while
the mid-level flow will have better fetch from the farther-away Lake
Michigan than Lake Erie (with the exception of those north of I-80).
That all said, additional accumulation in the daylight of Christmas
will be mostly minimal.
Some (not ideal) upslope component will keep snow showers ongoing
for much of the day across the high elevations of the Allegheny
Mountains w/ a dendritic growth layer just above the ground. From
prior experience, this has produced pretty robust snow activity in
the past, so have bumped the snow totals up just a bit for the WV
mountains.
As far as temperature, it will be cold. Temperatures will quickly
drop from the 40s pre-front to the low 30s and 20s soon after the
front passage. By Friday morning, temperatures should be in the low
20s (teens in the mountains), holding steady through the day thanks
to robust cold advection. Wind chill values will be the coldest
since last winter, with values between 0 and 10 through most of
Friday. The Allegheny Mountains will be and feel even colder as the
wind chill value drops below 0. Bundle up and stay inside.
See the climate section at the bottom for White Christmas climate
stats and probs.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Snow showers will be winding down during the evening hours Friday with
the last pocket of DCVA pivoting through. There could be a quick
inch or so accumulate especially north of US422 and the mountains
between 0Z- 3Z.
A stretch of dry weather is in store this weekend albeit cold to
start off. Saturday clouds will take their sweet ole time to erode
with the only places that have a chance at sunshine are our eastern
Ohio counties and even there it is iffy.
Boundary layer warm advection gets rid of the H8 thermal trough
allowing sunshine to return by Sunday mid morning for most areas.
With sunshine and a southwest wind, look for daytime highs to climb
back to normal values. Did peel back from the NBM a little Sunday due
to the snow pack.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Highlights:
* A cold shot Monday night into Tuesday
* Quick warm up mid week
* Another strong system New Years Eve
Long range guidance in relatively good agreement with the next
weather system to traverse the region Sunday night into Monday.
ECMWF is a little farther north than the GEFS with the placement of
the surface low over eastern Canada. This won't cause much
difference in the forecast for our region. Precipitation arrives as
rain than switches over to snow as the column cools during the day.
With H8 temps dropping around -10C in the daylight hours Monday look
for steady or slowly falling temperatures through the day. Snowfall
accumulation at this juncture appear to be regulated to areas
north of US422 and in the mountains.
Cold air does not stick around long. H5 heights rise rapidly Tuesday
night through Wednesday as they climb some 20dm in a 24-48 hour
stretch. With the transitory ridge, dry weather and sunshine are
forecast mid week. Daytime highs will climb back above normal
Wednesday and Thursday with widespread 40s save for the higher
terrain. This will melt any residual snowfall across the region with
exception again being the mountains.
The amplified pattern persists at the end of the extended with
another mature closed upper level low resulting in a negatively
tilted eastern CONUS trough around New Year's. Looking at standard
deviations from the NAEFS, this system won't be as strong as the one
tonight into Christmas nor will it produce the amount of snow or
rain given a surface low track well to our west.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Rain currently overspreads much of the Upper Ohio Valley in advance
of an approaching low pressure system and its attendant cold front.
Rain will continue to affect all TAF site for the next several hours,
with intermittent MVFR restrictions in CIGs and VSBYs with heavier
rain segments.
Widespread degradation to MVFR cigs and vsbys won't occur later
until close to the frontal passage, when heights will quickly lower
to near 1000 feet. The front will quickly move from West to East this
afternoon, passing through ZZV around 16z, the I-79 terminals such
as PIT around 21z, and then LBE and DUJ soon thereafter. Surface
temps will quickly drop such that a brief period of freezing rain
and/or sleet will be possible just a couple hours after the frontal
passage. For PIT, this would occur most likely between 23z and 01z.
With warm antecedent conditions, this would most likely affect
surfaces that are cold, untreated, and elevated.
Snow w/ IFR or low MVFR vsby restrictions are then likely from the
evening through much of the overnight period. Rates may exceed 1
inch/hour initially, before lessening towards dawn.
As far as wind, gusts around 20 knots will be possible both before
and after the FROPA and the associated shift from southerly to
westerly.
Widespread improvement is not expected until late on the 25th, but
MVFR is still likely with occasional snow showers.
.Outlook...
Restrictions will continue into the weekend with cold advection off
the lakes and shsn.
&&
.CLIMATE...
Historically Pittsburgh has a 17% chance of a white Christmas as
defined by 1" of snow on the ground the morning of Christmas Day. It
could be a record breaking this year depending when the snow falls
since it will cross midnight. Below are the one day record totals for
Christmas Eve and Christmas Day at Pittsburgh. In addition to the
two day totals.
12/24
1. 3.5" 1912
2. 2.5" 1924
3(T). 2.2" 1993 / 1980
5. 2.1" 1961
12/25
1 (T). 3.5" 1935 / 1909
3. 3.0" 1890
4. 2.5" 1902
5. 2.0" 1917
12/24 and 12/25
1. 4.1" 1993
2. 3.7" 1935
3. 3.5" 1912 and 1904
5. 3.0" 1890
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 1 PM EST Friday for PAZ007-013.
Winter Weather Advisory from 7 PM this evening to 1 PM EST Friday
for PAZ008-009-014>016-020>023-029-031-073-075.
Winter Storm Warning from 7 PM this evening to 1 PM EST Friday for
PAZ074-076.
OH...Winter Storm Warning until 1 PM EST Friday for OHZ039>041-049-050.
Winter Weather Advisory until 1 PM EST Friday for OHZ048-057>059-
068-069.
WV...Winter Storm Warning until 1 PM EST Friday for WVZ001-002.
Winter Weather Advisory from 7 PM this evening to 1 PM EST Friday
for WVZ003-004-012-021-509.
Winter Storm Warning from 7 PM this evening to 1 PM EST Friday for
WVZ510>514.
&&Hazardous weather outlook, Dec 24, 1:08 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
108 PM EST Thu Dec 24 2020
PAZ074-076-WVZ510>514-251815-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
108 PM EST Thu Dec 24 2020
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-049-050-PAZ007-013-WVZ001-002-251815-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Lawrence-
Hancock-Brooke-
108 PM EST Thu Dec 24 2020
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ008-009-014>016-020>023-029-031-073-075-WVZ003-004-012-021-509-
251815-
Venango-Forest-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette-Ohio-
Marshall-Wetzel-Marion-Monongalia-
108 PM EST Thu Dec 24 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania, northern West
Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ048-057>059-068-069-251815-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
108 PM EST Thu Dec 24 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Belmont
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
An average of 4 inches fell across the county Christmas Eve through Christmas morning.
Winter Storm, Carroll
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
An average of 6 inches fell Christmas Eve through Christmas morning in Carroll county.
Winter Storm, Columbiana
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Public
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
An average of 6 inches of snow fell in 12 hours in Columbiana County.
Winter Storm, Coshocton
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Coshocton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
Seven to nine inches of snow fell in Coshocton county Christmas Eve through Christmas Day. 6 inches fell in 12 hours.
Winter Storm, Guernsey
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Social Media
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Six inches of snow fell in 12 hours across the county.
Winter Storm, Jefferson
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Six inches of snow fell in 12 hours across the county.
Winter Storm, Muskingum
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Public
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Up to 7 inches of snow fell across the county in 12 hours.
Winter Storm, Tuscarawas
- When
- December 24, 4:00 PM EST to December 25, 1:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Up to 7 inches of snow fell in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 24, 20201 death · 1 event
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Flash Flooding and Flooding in New York, December 24 to 27, 2020$680,000 · 20 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Damaging Winds in Florida, December 24, 2020$43,000 · 52 kt wind · 7 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934381, 934382, 934383, 934384, 934385, 934386, 934387, 934388.